Minnesota, 2002

Hail and Damaging Wind in Minnesota, September 1, 2002

September 1, 2002 · NWS MPX · 32 events in 13 counties and zones

31 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 2:15 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 2:15 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN SEP 1 2002

THE MAIN FORECAST CHALLENGE DURING THIS FORECAST PERIOD ARE PRECIP
CHANCES AND TEMPS.

MESOSCALE CONVECTIVE SYSTEM OVER THE NORTHWEST MN...EXPECTED TO
SLIDE SOUTHEAST INTO CENTRAL AND EASTERN MN THIS MORNING.  PREVIOUS
FORECAST WAS KEYING UP THE POSSIBLITY OF HEAVY RAINS OVER WEST
CENTRAL AND CENTRAL MN THIS MORNING. HOWEVER...AS PREVIOUS
FORECASTER INDICATED...NOT ALL INGREDIENTS HAVE COME TOGETHER FOR
THE POTENTIAL FOR HEAVY RAINS. COMPOSITE RADAR IMAGERY SHOWED TSRA
ACTIVITY HAD DIMINISH IN INTENSITY AS IT MOVED INTO WESTERN MN AFTER
MIDNIGHT.  TSRA WERE OCCURRING ALONG THE MOIST THETA-E AXIS AND
DEEPER LOW LEVEL MOIST TOUGH EXTENDING FROM SOUTHERN PLAINS INTO
NORTHERN MN AND SOUTHERN CANADA.

BY AFTERNOON...MODELS PROGGED THE THETA-E AXIS INTO CENTRAL MN...AND
OVER SOUTHEAST MN AND WESTERN WISCONSIN BY THIS EVENING.  TSRA
ACTIVITY EXPECTED TO INCREASE FROM WEST TO EAST...AND DIMINISH OVER
WESTERN MN THIS MORNING.

COLD FRONT MOVES THROUGH THE CWA LABOR DAYS...THE POPS WILL BE
OVER OUR SOUTHEAST PORTION OF CWA...THEN DRYING OUT THROUGH FRIDAY.
NEXT CHANCE OF SHRA/TSRA SATURDAY AFTERNOON.

MAX TEMP TODAY TRICKY DEPENDING HOW MUCH CLOUD COVER AND THE AFFECTS
OF THE MESOSCALE CONVECTIVE SYSTEM.  MAX/MIN TEMPS ON MONDAY AND
MONDAY NIGHT WILL BE BASED ON THE STRENGTHEN OF THE COLD ADVECTION
AND TIMING OF THE PASSAGE OF THE COLD FRONT.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Sep 1, 3:40 AM CST, 6 hours before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-011600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 AM CDT SUN SEP 1 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
MINNESOTA THIS MORNING...SPREADING INTO SOUTH CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN LATE THIS MORNING AND AFTERNOON.  THE
AREA IS ROUGHLY ALONG AND SOUTH OF A LINE FROM ALEXANDRIA TO STAPLES
TO MORA...TO RICE LAKE AND LADYSMITH IN WISCONSIN.  OTHER CITIES
INCLUDED IN THE SLIGHT RISK ARE THE TWIN CITIES...ST. CLOUD...
REDWOOD FALLS...MANKATO...CAMBRIDGE...ALBERT LEA...AND IN
WISCONSIN...HUDSON...EAU CLAIRE AND DURAND.

STRONG THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS PARTS
OF CENTRAL MINNESOTA THIS MORNING.  SOME OF THESE STORMS MAY
PRODUCE ONE HALF INCH HAIL AND WIND GUSTS TO 40 MPH.

THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS CENTRAL INTO SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATER THIS MORNING AND
AFTERNOON.  A FEW OF THESE THUNDERSTORMS MAY STRENGTHEN...AND BECOME
SEVERE ACROSS THESE AREAS THIS AFTERNOON AND EVENING.  THE MAIN
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE WEATHER SPOTTERS IN THESE AREAS MAY BE NEEDED TODAY.
ALL INTERESTS SHOULD LISTEN FOR LATER STATEMENTS ON THIS SEVERE
WEATHER POTENTIAL.

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kanabec

When
September 1, 9:40 AM CST
Where
Kanabec County, 3 mi SE of Woodland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.083, -93.233

Hail, Morrison

When
September 1, 10:55 AM CST to 11:00 AM CST
Where
Morrison County, 2 mi W of Pierz
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.983, -94.150

Hail, Pope

When
September 1, 11:50 AM CST
Where
Pope County, Glenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.650, -95.400

Hail, Todd

When
September 1, 12:50 PM CST
Where
Todd County, 3 mi S of Long Prairie
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.917, -94.867

Hail, Mille Lacs

When
September 1, 12:50 PM CST
Where
Mille Lacs County, 6 mi N of Isle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.217, -93.467

Hail, Todd

When
September 1, 1:15 PM CST
Where
Todd County, 9 mi E of Long Prairie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -94.683

Thunderstorm Wind, Kanabec

When
September 1, 1:45 PM CST
Where
Kanabec County, Ogilvie
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
45.833, -93.417

Roof of high school partially ripped off.

Hail, Stearns

When
September 1, 1:48 PM CST
Where
Stearns County, 4 mi S of St Francis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.717, -94.583

Hail, Morrison

When
September 1, 1:59 PM CST
Where
Morrison County, Little Falls
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -94.367

Hail, Morrison

When
September 1, 2:00 PM CST to 2:05 PM CST
Where
Morrison County, 3 mi E of Upsala
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.800, -94.517

Hail, Morrison

When
September 1, 2:01 PM CST
Where
Morrison County, Little Falls
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.983, -94.367

Hail, Kanabec

When
September 1, 2:05 PM CST to 2:10 PM CST
Where
Kanabec County, Mora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -93.300

Hail, Stearns

When
September 1, 2:21 PM CST
Where
Stearns County, St Francis
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.767, -94.583

Hail, Stearns

When
September 1, 2:45 PM CST
Where
Stearns County, 1 mi N of Holdingford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.750, -94.467

Hail, Stearns

When
September 1, 2:55 PM CST
Where
Stearns County, Opole
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.750, -94.367

Hail, Stearns

When
September 1, 3:05 PM CST
Where
Stearns County, 2 mi NE of St Stephen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.717, -94.233

Hail, Benton

When
September 1, 3:20 PM CST
Where
Benton County, 2 mi NW of Gilman
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.750, -94.000

Hail, Benton

When
September 1, 3:30 PM CST to 3:40 PM CST
Where
Benton County, Rum River
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.817, -93.833

Hail, Morrison

When
September 1, 3:30 PM CST to 3:40 PM CST
Where
Morrison County, 6 mi E of Morrill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -93.867

Hail, McLeod

When
September 1, 3:40 PM CST
Where
McLeod County, 8 mi SE of Brownton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -94.233

Hail, Benton

When
September 1, 3:42 PM CST
Where
Benton County, 6 mi ESE of Sauk Rapids
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -94.050

Hail, Mille Lacs

When
September 1, 3:45 PM CST
Where
Mille Lacs County, 7 mi NW of Milaca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.800, -93.733

Hail, Sibley

When
September 1, 3:45 PM CST to 3:55 PM CST
Where
Sibley County, 3 mi SE of New Auburn
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.633, -94.183

Hail, Sibley

When
September 1, 4:20 PM CST
Where
Sibley County, 4 mi NW of Henderson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -93.950

Hail, Carver

When
September 1, 4:40 PM CST to 4:55 PM CST
Where
Carver County, 6 mi SW of East Union
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -93.767

Hail, Benton

When
September 1, 4:54 PM CST
Where
Benton County, 6 mi SW of Foley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -94.017

Hail, Scott

When
September 1, 4:58 PM CST
Where
Scott County, 4 mi S of Jordan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.617, -93.633

Hail, Sherburne

When
September 1, 5:15 PM CST
Where
Sherburne County, 2 mi E of Zimmerman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -93.550

Hail, Carver

When
September 1, 6:50 PM CST
Where
Carver County, 1 mi SE of Watertown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.950, -93.833

Hail, Anoka

When
September 1, 8:10 PM CST
Where
Anoka County, Anoka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.200, -93.400

Hail, Anoka

When
September 1, 8:18 PM CST
Where
Anoka County, Ramsey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.250, -93.433

Hail, Sherburne

When
September 1, 8:31 PM CST to 8:36 PM CST
Where
Sherburne County, Elk River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -93.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320017, 5320018, 5320019, 5320020, 5320021, 5320022, 5320023, 5320024, 5320025, 5320026, 5320027, 5320028, 5320029, 5320030, 5320031, 5320032, 5320033, 5320034, 5320035, 5320036, 5320037, 5320038, 5320039, 5320040, 5320041, 5320042, 5320043, 5320044, 5320045, 5320046, 5320047, 5320106.